Could I be allergic to Botox?

Do you think it’s possible I could have an allergy to Botox? I took 11 units in my jawline one week ago and now my skin feels weird. My face is red and I’ve got hives on my left cheek. Side effects usually involve muscle weakness, bruising, and pain, but I didn’t know anything about what I’m experiencing right now. I should probably get an allergy test, even though I realize it’s a bit late now. Has anyone had similar reactions with their Botox treatments?

melissey

F, 38, New York

Omg That's terrible! I'm so sorry about that. Go to a doctor right away and see what's going on and how to stop it if it's fatal. I hope it's just a side effect.

Botox being a neurotoxin has various side effects.
The use of clinical botox is considered safe by medical professionals, but the wrong injection of Botox might result in paralysis.
Botox can cause problems like a headache and allergic reactions to various things.
Partial Face Paralysis also called Bell’s palsy is also a side effect of Botox.
However, these side effects can’t be avoided by precautions. The advice of a professional physician and proper medication can help with these side effects. I have found this information after this 'Botox Types, Uses, Application, Side Effects, Products & FAQs' at zovon.

I RECEIVED BOTOX INJECTIONS FOR ALMOST TWENTY YEARS FOR TREATMENT OF CHRONIC MIGRAINE.  MY LAST SERIES OF INJECTIONS WAS TWO YEARS AGO.  AFTER RECEIVING INJECTIONS IN MY FOREHEAD, TEMPLES, SCALP AND NECK I LEFT MY NEUROLOGISTS OFFICE TO REFILL MY RX I WOULD SAY WITHIN 10 MINUTES PROBABLY LESS I HAD HIVES ALL OVER MY NECK.  I IMMEDIATELY WENT BACK TO MY MDS OFFICE AND SPOKE TO HIM ABOUT.  HE DID'T BELIEVE IT COULD BE THE BOTOX WHICH I THOUGHT WEIRD SINCE I JUST LEFT HIS OFFICE AND HAD IT INJECTED IN MY NECK (HELLO CAUSE AND EFFECT).  ALL HE STATED WAS THAT THIS TIME I HAD BEEN BLEEDING AFTER THE INJECTION IN ONE OF THE LOCATIONS ON MY NECK.  I WAKE UP TO HIVES ON MY BODY EVERY DAY NOW.  THEY SHOW UP ANYWHERE AND EVERYWHERE.  I HOPE YOU FIND SOMTHING OUT OR SOMEONE CAN HELP.  WILL THIS EVER GO AWAY?  I WAS GIVEN THE SKIN TEST FOR ALLERGIC REACTION TO BOTOX WITH  DIFFERENT DILUTIONS OF BOTOX WHICH SHOWED I WAS NOT ALLERGIC.  IS IT BECAUSE IT GOT INTO MY BLOOD OR BLOOD STREAM POSSIBLY?  IN THAT SAME YEAR, AFTER BEING PUNCTURED BY A THORN FROM MY MEYER LEMON TREE, I DISCOVERED I WAS SUDDENLY HYPERSENSITIVE TO IT AFTER 17 YEARS OF DEALING WITH IT.  WITHIN IT SEEMED MINUTES I DEVELOPED A RASH ALL OVER THE FRONT AND BACK OF MY TORSO. I HAD NEVER HAD AN ALLERGIC REACTION PRIOR.  IT BECAME INFECTED AND THE MDS ALL SAID IT WAS INFECTED POISON OAK (WHICH I ASSURED THEM I DID NOT HAVE IN MY FRONT YARD) ANYWAY, IT TOOK 3 MONTHS TO GET RID OF IT.  I DON'T KNOW IF IT IS RELATED BUT IF ANYONE CAN HELP I WOULD BE GRATEFUL.  HAVEN'T GONE BACK FOR BOTOX AS I AM AFRAID OF WHAT MIGHT HAPPEN.  NOW MY MOUTH JUSHAS STARTED RANDOMLY TO SWELL.  IT BEGINS IN MY LIPS AND SOON MY CHEEK AND NECK.  I HAVE TO CARRY AN EPI PEN SINCE THE ORIGIN OF THAT WEIRDNESS IS UNKNOWN. JUST IN CASE THAT IS RELATED SOMEHOW. HOPE YOU DO NOT GET STUCK WITH THE HIVES BECAUSE IT IS HORRIBLE.

That sounds really scary. Did your doctor believe you were allergic to botox? After my last botox injection, my doctor reassured me that an allergic to botox is really rare but your symptoms look like the Mayo Clinic’s list of possible allergy symptoms after botox injections.

I had a droopy left eye for several days after botox injections to smooth my laugh lines. My doctor thought it was probably because I had a tooth filled at the dentist the day before the droopy eye started. Since it can take hours or weeks to experience some symptoms, it’s important to call the doctor. I’d call the doctor with concerns about loss of bladder control, muscle weakness, vision disturbances, breathing problems, or difficulty speaking/swallowing because these symptoms are serious with or without a recent botox injection.

Since you live in New York and it's one of the states where someone other than the licensed medical doctor is allowed to prescribe botox, I'm curious about whether a doctor or someone else injected botox into your skin. Recently, I read an article about a doctor that injected his patients with live toxins. It’s really important to remember to ask your doctor to open the botox vial in your presence. Don’t ever scrimp on the cost of botox injections. I love paying my plastic surgeon well for botox because he keeps me beautiful.

It is funny your MD did not tell you that was not an allergic reaction.  He injected it in the wrong place.  Too close, I believe.   That has happened a time or two with my injections for migraine.  You just have to wait it out.

Don't get future injections until you're tested for allergies. There haven't been any scientific studies done to determine how common Botox allergies are, so it's unknown how long your hives and other symptoms may last. Make sure to call the practitioner who gave you the injections and contact your doctor for allergy testing right away. Your doctor may give you Prednisone or other treatments for your hives in the short term. Hopefully, that will give you some relief!

No one that I know personally has ever had an allergic reaction to Botox, but I know that it does happen with a small percentage of people who receive the injections. I've also heard that the hives and swelling associated with an allergic reaction can get worse with future injections. That typically happens with people who don't connect the hives to the Botox and continue with injections, so it's great that you have already made the connection.

It is absolutely possible that Botox can produce serious, life-threatening side effects. While a true allergy to Botox is rare, when it does occur it can be fatal. Many of these serious effects include:

-Difficulty breathing and swallowing
-Double vision or blurred vision
-Loss of strength and weakness
-Change or loss of voice
-Loss of bladder control
-Headache
-Nausea

Skin infections and urinary incontinence can also ensue (http://www.allergan.com/miscellaneous-pages/allergan-pdf-files/botox_med_guide). At the onset of any of these symptoms or any other side effects it is advised to seek emergency care. You must consider that Botox is actually a neurotoxin that can also be legal in other forms and dosages. 


Any of these side effects can become life-threatening in a quick manner. Other, less serious side effects may also be treated with additional medication. More common, short-term side effects go away on their own (www.avvo.com/legal-guides/ugc/botox-treatment-and-side-effects-can-include-allergic-reactions). However, it never hurts to keep an eye out for symptoms and alert someone else of any concerns in case of an emergency.